Buspirone Overdose: Can One Die From It?
Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.
Buspirone is a relatively recent anti-anxiety drug and while it has been deemed effective, is it possible to take too much Buspirone and reach the OD state. Although this medication’s safety profile is well-established and generally deemed safer than benzos, doubts continue to be cast on whether one can overdose on Buspirone. Although there are reports about people who overdosed on BuSpar, this remains to be largely subject to investigation. In any case, it is imperative for people taking this drug to take precautions and know what happens if one takes too much Buspirone.
Learn More About Overdosing On Buspirone:
Buspar Overdose Potential
Since Buspar (Buspirone name brand) is an anti-anxiety drug, one of the most common questions asked about this drug is if it is habit-forming. That’s because one class of anti-anxiety drugs, benzodiazepines, are known to be addictive.
So, Is Buspar a benzodiazepine? No, it is not. Unlike benzos, Buspar does not cause hallucinations and high, Buspar abuse is not common and unlikely. Although, the possibility of Buspar overdose remains, whether from abuse, drug interactions, or drug misuse and improper dosing. In fact, one of the prevalent off-label uses of Buspirone is in managing drug abuse withdrawal symptoms.
Buspar uses are not limited to the therapeutic, as the possibility for the recreational use still remains. So, can one overdose on Buspirone? Based on several animal studies and case reports, this situation is definitely possible.
The Toxicity Of Buspirone
One of the studies demonstrated how Buspirone can individually cause steep spikes in levels of oxidative stress and organelle damages in human lymphocytes during an in vitro test. Both conditions, which are taken as indicators of the drug overdose, provide evidence that overdose on Buspirone is indeed possible.
During the clinical trials, healthy male patients developed symptoms of an overdose after receiving doses up to 375 mg/day. Although, the authors reiterate that Buspirone has a low potential for toxicity and abuse when the amount prescribed for Buspar dosing is strictly followed. So, how long does Buspar last in one’s system? It takes about 24 hours for the full elimination to complete.
Signs And Symptoms Of Buspar Overdose
The symptoms of Buspirone overdose include:
- Slowed or difficulty breathing
- Blurred vision
- Upset stomach
Experts also generally advise against a Buspar-alcohol combination to prevent overdose. Alcohol can intensify the side effects of Buspirone, causing temporary and long-term cognitive impairment, usually accompanied by dizziness, headache, and confusion.
Can Buspar cause depression? Unlike other anti-anxiety medications, it is unlikely that Buspirone will cause depression. In fact, it is used for the treatment of depression.
First Aid During Buspar Overdose
When symptoms of overdose are observed, call 911 or have someone else call the hotline to initiate a Buspirone overdose treatment procedure. Immediately commence the following steps to administer first aid:
- Step 1: Observe the person affected and the space around him. Personal protection must always be a priority. Proceed with caution, taking note of syringes and other drug paraphernalia to avoid contact with these items. Note that the victim may also exhibit violent behavior.
- Step 2: Check the breathing. Start CPR if necessary, but only if you know how to perform it. If the person is breathing, make sure that the airways remain open. Roll over the person to his side and tilt the head backward while also loosening clothing.
- Step 3: Take note of other drugs possibly taken. Note down amounts taken and when, if possible. Medical responders will need this information to know how to properly treat the patient.
Death From Overdose
Can one od on Buspar and die? Since Buspar has been approved in the 1980s, there has been no report of deaths from Buspirone overdose.
Although the overdose is possible, the lethal outcome is merely possible due to the low toxicity. However, the risk for both overdose and death increases when other drugs are involved.
Staying Safe From Buspirone Overdose
Although Buspar overdose is relatively light, this doesn’t mean one can carelessly take this drug. Like other prescription medications, the benefits of taking Buspar can be harnessed safely if proper use and dosing are strictly observed. Prescription drugs like Buspar must only be taken under the supervision of a medical professional.
When Buspar abuse is suspected, it is important to address the issue by admitting to the local drug rehab nearby. Specialists in addiction treatment will provide all the necessary care to make sure one will become free from addiction. Typically, treatment from drug addiction includes initial detox, a psychological treatment that uncovers and resolves the issue behind abuse, and supportive treatment.
- Salimi A, Razian M, Pourahmad J. Analysis of Toxicity Effects of Buspirone, Cetirizine and Olanzapine on Human Blood Lymphocytes: in Vitro Model. Curr Clin Pharmacol. 2018;13(2):120-127. https://www.ncbi.nlm.nih.gov/pubmed/29766823
- Wilson, T and Tripp J (2020). Buspirone. StatPearls. https://www.ncbi.nlm.nih.gov/books/NBK531477/
- Catalano G, Catalano MC, Hanley PF. Seizures associated with Buspirone overdose: case report and literature review. Clin Neuropharmacol. 1998 Nov-Dec;21(6):347-50. https://www.ncbi.nlm.nih.gov/pubmed/9844791
Where do calls go
Calls to our general hotline may be answered by private treatment providers.